In Honor of My Brother

Author: Jennifer Kljajic

Today is World Benzodiazepine Awareness Day. In honor of my brother who took this and paid the ultimate price. After shattering his leg playing hockey at age 29, my brother was placed on a pain management regimen as prescribed by his doctor due to the subsequent back injuries that resulted from his initial leg injury. He managed this fine for at least 12 years. It made it so he was able to work and have quality of life. The problem started when his doctor gave him Xanax to deal with the symptom of anxiety he started to have when he started going into what is called tolerance withdrawal, which is when the pain medication does not work any longer for the dose that is given and the brain is use to. This happens naturally if you are on opiates long term. Tolerance withdrawal symptoms are just that- withdrawal, which can be mild (anxiety) to severe (full blown convulsions and seizures). First, doctors are not supposed to prescribe these together due to risk of respiratory depression and risk of death. Second, which should be first, science and research shows that benzos potentiate opiates. Meaning, they make them stronger. So when someone takes them, it makes the opiate stronger for a period of time due to interaction and the brain registers that you are taking a higher dose. So the merry go round begins with further problems with withdrawal symptoms since Xanax is to be taken PRN (as needed) as prescribed. If the brain thinks you are taking higher doses, then you will be in withdrawal on and off all the time. I saw him go through this for five years. Xanax changed him, he lost his memory, became docile (not him), he started to have seizures and mini strokes, and lost his high cognitive abilities. All taken as prescribed and under the care of his doctors who he trusted until his last days. Benzos are part of the opiate crisis. Doctors as of June 1st are now mandated to cross report on MAPS what is being prescribed. As of June 1st, individuals going to pain clinics are now getting notice not to take benzos with opiates and doctors are now being held accountable for prescribing them together. Stay awake and informed.

I am now working for Lucid Lane, a service staffed with Stanford doctors that assist individuals and their doctors on proper tapering off of these dangerous medications and provide therapeutic support during their long slow tapers. Benzos should not be taken for long periods of time and/or off and on for years on end, otherwise it can result in seizures and strokes. Benzos need to be tapered slowly and carefully (months to years).